If depressants are considered in this context, they all tend to reinforce each other’s effects. That is, the effect of mixed doses is much higher than the standard dose of a single depressant and is difficult to predict. This moment is one of the most dangerous in the use of all drugs. A huge number of deaths from overdose occur not only from taking a large dose of one drug, but from mixing different drugs. Alcohol, barbiturates, non-barbiturate sedatives (kvalyudy, meprobamate) and benzodiazepines – they all react with each other and produce additional effects. This happens also when mixed with heroin and other opiates. In many cases of death when taking heroin, the cause of death is sought in its overdose, but, in fact, death comes from a combination with alcohol or other sedatives (see Chapter 9). According to the National Institute on Drug Abuse, the largest number of deaths from drug overdose in the US comes from drinking alcohol with other depressants. This combination of depressants killed Elvis Presley, which happens to thousands of people every year.
Similar problems are also encountered when taking small doses. Suppose a young woman is prescribed Valium to overcome a crisis situation in the family. Suppose, after taking the drug, she meets up with friends at dinner and drinks two bottles of beer. Perhaps, in normal circumstances, she would have tolerated such a dose of alcohol, but since she had taken Valium before, this could lead to a rather strong intoxication. And if she tries to get home by car after such a combination, the loss of motor coordination can be fatal. Alcohol combinations with sedatives are assumed to be a more frequent cause of car accidents than just alcohol intoxication. Never mix depressants with alcohol.